Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Cleveland, OH

July 15, 2005Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 15, 2005, 5:13 PM EDT for Mahoning County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 5:13 PM EDT (21:13 UTC)
Expired
Jul 15, 2005, 5:32 PM EDT
In force
19 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 152114
SVRCLE
OHC099-152215-
/O.NEW.KCLE.SV.W.0141.050715T2113Z-050715T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO

* UNTIL 615 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  CANFIELD...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUSTINTOWN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4092 8073 4108 8099 4112 8099 4112 8095
      4113 8094 4113 8064 4106 8058 4104 8057

$$

MRD
1 follow-up statement
000 
WWUS51 KCLE 152132
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
532 PM EDT FRI JUL 15 2005

OHC099-152142-
/O.CAN.KCLE.SV.W.0141.000000T0000Z-050715T2215Z/
MAHONING OH-
532 PM EDT FRI JUL 15 2005


...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY IS
CANCELLED...

LAT...LON 4092 8073 4108 8099 4112 8099 4112 8095
      4113 8094 4113 8064 4106 8058 4104 8057

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:05 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 3:05 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
305 PM EDT FRI JUL 15 2005

.SHORT TERM(TONIGHT THRU SUN)...
BIG QUESTION IS SHOULD THE FORECAST FOR THIS EVE BE SCT OR LIKELY.
ATTM WITH SOMEWHAT LIMITED MOISTURE WILL JUST FORECAST SCT...WITH
NOT THAT MUCH OVER THE LAKE WITH THE STABILITY KEEPING THINGS DOWN
OVER THE LAKE. CONCERN IS THAT STORMS ARE SLOW MOVING SO POTENTIAL
FOR HEAVY RAIN. ANY SEVERE WEATHER WILL BE ISOLATED AND PULSE AND
WILL BE NEAR WHERE STORMS INTERSECT THE LAKE BREEZE BOUNDARY. THE
PCPN SHOULD DECREASE AFTER SOME HEATING BUT WITH PLENTY OF MOISTURE
WILL CONTINUE THE CHANCE OF SHOWERS. FOR SAT A VORT AND UPR LOW MAY
AFFECT MORE OF NW OH...THUS LIKELY THERE AND 50 POP ELSW. CHANCE
POPS CONTINUES ON SUNDAY WITH A S/WV MOVING THROUGH...AIRMASS MOIST
AND UNSTABLE. GUID TEMPS GENERALLY OK.

&&

.LONG TERM(SUN NGT THRU FRIDAY)...
COLD FRONT TRIES TO PUSH THROUGH ON TUESDAY...BOTH GFS AND ECMWF
CONCUR WITH THAT. DID LINGER A LITTLE PCPN SE FA IN THE EARLY EVE ON
TUESDAY. TEMPS JUST COOL A LITTLE BUT DEW POINTS SHOULD BE MORE
ACCEPTABLE. HIGH PRESSURE REMAINS IN CONTROL FOR THE REST OF THE
WORK WEEK...THUS DRY.

&&

.AVIATION (18Z-18Z)...
SCATTERED DIURNAL CONVECTION FIRED UP AGAIN DURING THE LATE MORNING
HOURS AND EARLY AFTERNOON AND WILL PERSIST INTO THE EARLY EVENING
AFTER SUNSET. CONVECTION WILL LIKELY PRODUCE LOCALLY HEAVY DOWNPOURS
AND DROP VISIBILITIES AND CEILINGS BRIEFLY TO IFR.  HAZE CONTINUES
TO LINGER KEEPING VISIBILITIES AT MVFR LEVELS ACROSS MOST OF THE
AREA.  EXPECTING MVFR MIST TO DEVELOP TONIGHT AND PERSIST INTO THE
MORNING HOURS AND BECOMING MVFR HAZE LATE MORNING.  SOME CONVECTION
WILL LIKELY DEVELOP AGAIN BY LATE MORNING TOMORROW.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LOMBARDY
Hazardous weather outlook, Jul 15, 4:50 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
450 AM EDT FRI JUL 15 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160848-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
450 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY AS THE
REMNANTS OF DENNIS REMAIN OVER THE REGION.  ALTHOUGH SEVERE WEATHER
IS UNLIKELY...VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE BOTH
SATURDAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 15, 1:24 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
124 PM EDT FRI JUL 15 2005

OHZ032-038-047-151820-
HOLMES OH-KNOX OH-STARK OH-
INCLUDING THE CITIES OF...CANTON...MILLERSBURG AND MOUNT VERNON
124 PM EDT FRI JUL 15 2005

SHOWERS AND THUNDERSTORMS ARE MOVING NORTHWEST 10 MPH ACROSS
THE COUNTIES OF KNOX...HOLMES...AND STARK. BECAUSE OF THE
SLOW MOVEMENT OF THESE STORMS...SOME LOW LYING AREAS COULD
SEE SOME FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 15, 1:49 PM EDT, 3 hours 24 minutes before
OHZ009>011-013-018>023-151845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
149 PM EDT FRI JUL 15 2005

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE
REGION THIS AFTERNOON.  THE THUNDERSTORMS WILL COLLIDE WITH THE
LAKE BREEZE AND CAUSE THE STORMS TO INTENSIFY BETWEEN 230 PM AND 300
PM THIS AFTERNOON.

THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY DOWNPOURS OCCASIONAL
CLOUD TO GROUND LIGHTNING AND POSSIBLE WIND GUSTS TO 45 MPH.

LOMBARDY

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.